By Maureen Paraventi
In July of this year, the emergency departments of Washington, D.C. hospitals treated approximately 200 patients who’d overdosed on synthetic marijuana. On a single day in August, in a Connecticut park, more than 90 people suffered overdose symptoms severe enough to require medical treatment.
These numbers generated headlines, but health emergencies caused by synthetic cannabinoid – also known as Spice, K2, Black Mamba, Fake Weed, or Synthetic Marijuana – are not isolated incidents. Fatalities and severe illnesses related to contaminated illegal synthetic cannabinoid products have become such a significant public health problem that the Food and Drug Administration (FDA) has issued a warning about the health risks of using them.
Why the increase in usage?
“Though all uncontrolled substances have the potential for misuse, synthetic cannabinoids have grown in popularity as a result of availability, cost, and their chemical properties,” said Dr. Ramesh Sawhney of the Recovery Spot, an addiction treatment facility in New York State that has seen a surge in synthetic cannabinoids users in recent years.
In addition to the feeling of euphoria they’re seeking, individuals who ingest synthetic cannabis that is contaminated may experience a host of less desirable effects: a rapid heart rate, high blood pressure, vomiting, seizures and kidney damage. They could exhibit violent behavior and have suicidal thoughts.
A rat poison ingredient
One contaminant often found in synthetic cannabinoid is brodifacoum, a very long-acting anticoagulant commonly used in rat poison. Brodifacoum is believed to extend the “high” users feel. It can also cause severe bleeding – especially in people with certain pre-existing conditions or those already taking certain prescription and over-the-counter drugs. The FDA advises anyone who has used synthetic marijuana products to immediately seek medical attention if they notice signs of bleeding such as easy bruising, oozing gums, and nose bleeds.
In recent months, hundreds of individuals in about 10 states – many in the Midwest – have been hospitalized after experiencing such complications. There also have been several related deaths.
Health care providers, particularly those delivering care in emergency settings, need to be aware of these risks and consider the possibility of synthetic cannabinoid exposure when individuals present with unexplained bleeding. The results of standard coagulation tests, such as the prothrombin time, can be dramatically elevated in these settings. Prompt treatment with high doses of vitamin K and other supportive care can potentially be life-saving.
Getting around the regulations
The FDA’s efforts to restrict synthetic cannabinoids through the Controlled Substances Act are being thwarted by distributors who often label the products as “not for human consumption.” Additionally, some manufacturers have changed the structure of the synthetic chemicals to try and skirt legal requirements.
Individual health isn’t the only thing at stake; the nation’s blood supply could be in danger as well. Brodifacoum, which has a long half-life, has been found in donated blood products. That means the bleeding risk caused by the substance, which prevents vitamin K from being reused within the body, can persist for weeks.
The bottom line, according the FDA: since there’s no way to tell which synthetic marijuana products have been contaminated with dangerous substances, avoid using them.